LABEL CHANGES

Over-the-counter medication labels contain a seemingly infinite amount of microscopic words that most people struggle to understand. One solution—well, a picture is worth a thousand words. In a new study, researchers at Northwestern University wanted to understand what is missing in consumer education that is causing the constant (and often accidental) misuse of acetaminophen, a well-known pain reliever, which, when misapplied, can lead to acute liver failure and even death. In the U.S., acetaminophen overdose has surpassed viral hepatitis as the leading cause of acute liver failure. The small study of 45 adults revealed that less than half of the participants routinely examine a product’s label and 44% read at or bellow the 6th-grade level, according to results published by the American Journal of Preventive Medicine.

“The study also highlights an important issue that I think most healthcare professionals overlook — patients do not understand that acetaminophen is Tylenol,” Rebecca Snead, executive vice president and CEO of the National Alliance of State Pharmacy Associations, told Health Behavior News Service. “When their doctor or pharmacist tells them to avoid acetaminophen or Tylenol-containing products, consumers are not aware that there are lots of acetaminophen-containing products without the Tylenol name on the package.”
The researchers also believe that these labels contain too many unfamiliar abbreviations and require too high a reading level for most consumers. As part of the study, participants were placed in focus groups to determine potential ways to increase their understanding of the information on product labels. “Standard plain-language messages and icons designed to help consumers more quickly identify the active ingredient and maximum dose on traditionally text-heavy labels received positive feedback among a diverse group of consumers,” Jennifer King, lead study author, told Health Behavior News Service. Or to put it simply, fewer words and more pictures please.—Andrew Matthius

Pharmacist Survey

When consumers are seeking advice on over-the-counter (OTC) products, it turns out the pharmacist knows best. Pharmacists believe that 81% of consumers purchase an OTC product based on their recommendation, according to the 2010 Pharmacy Today Over-the-Counter Product Survey. The annual survey conducted by the American Pharmacists Association also revealed that 92% of pharmacists will actually take consumers to the OTC section when assisting them and that the average patient consult takes about three minutes. The survey also tracks the OTC products that pharmacists are recommending in 77 different product categories. The full survey results were published as a supplement to the February 2011 issue of Pharmacy Today. Here is a look at some of the top OTC recommendations by pharmacists. —A.M.

  • Adult Antihistamines Claritin (32% of 2,717 pharmacists)
  • Adult Decongestants Sudafed (65% of 2,070 pharmacists)
  • Anti-snoring Products Breathe Right Strips (80% of 510 pharmacists)
  • Allergy Ophthalmic Drops Zaditor (36% of 1,619 pharmacists)
  • Adult Cold Liquid Products Robitussin (40% of 2,046 pharmacists)
  • Adult Headache Products Tylenol (26% of 6,142 pharmacists)
  • AdultMultisymptomColdorFluProducts MucinexD (34% of 1,991 pharmacists)
  • Antigas Product Gas-X (33% of 1,716 pharmacists)
  • Frequent Heartburn Treatments Prilosec OTC (64% of 1,512 pharmacists)
  • Migraine Headache Products Motrin IB (27% of 2,650 pharmacists)

DOUBLE ANTIDEPRESSANTS

When you double down in blackjack, you either lose big or win big, but when you double down on antidepressants, you only have the potential to lose. A study by researchers at UT Southwestern Medical Center found that taking two medications for depression does not hasten recovery times. In fact, the only things likely to increase are cost and side effects.

The Combining Medication to Enhance Depression Outcomes, or CO-MED, study was conducted at 15 sites across the country with a total of 665 patients ages 18 to 75 with major depressive disorder. There were three treatment groups: one received escitalopram (a selective serotonin reuptake inhibitor, or SSRI) and a placebo; the second also received escitalopram along with bupropion (a non-tricyclic antidepressant); and the third took venlafaxine (a tetracyclic antidepressant) and mirtazapine (a serotonin norepinephrine reuptake inhibitor). The remission rates were similar among the groups after 12 weeks of treatment, with 38.8% for group one, 38.9% for group two, and 37.7% for group three, while the response rate was about 52% for all three, according to results published by the American Journal of Psychiatry. Even though the remission and response rates were all similar (and remained similar after seven months of treatment), the third group experienced the highest average number of side effects.

“Clinicians should not rush to prescribe combinations of antidepressant medications as first-line treatment for patients with major depressive disorder,” Dr. Madhukar H. Trivedi, professor of psychiatry and chief of the division of mood disorders at UT Southwestern and principal investigator of the study, said in a statement. “The clinical implications are very clear—the extra cost and burden of two medications is not worthwhile as a first treatment step.” —A.M.

FDA UPDATE

FDA’s Division of Drug Marketing, Advertising, and Communications (DDMAC) sent a warning letter to Shire Pharmaceuticals after a complaint was submitted to the DDMAC Bad Ad Program about a magnet for Vyvanse (lisdexamfetamine dimesylate) Capsules CII. The magnet is violative because it makes representations regarding the use of Vyvanse, but omits the full indication and risks associated with the drug.

The FDA and the Federal Trade Commission (FTC) announced a joint effort to remove products from the market that make unproven claims to treat, cure, and prevent sexually transmitted diseases (STDs). The agencies issued multiple letters to companies warning that their products violate federal law because they have not been evaluated by the FDA for safety and effectiveness. Some of the products targeted in the action include Medavir, Herpaflor, Viruxo, C-Cure, and Never An Outbreak.

The FDA cleared the first test for Staphylococcus aureus (S. aureus) infections that is able to quickly identify whether the bacteria are methicillin resistant (MRSA) or methicillin susceptible (MSSA). The
KeyPath MRSA/MSSA Blood Culture Test is manufactured by MicroPhage.

The FDA issued four warning letters to companies that manufacture and market over-the-counter (OTC) drug products, including hand sanitizers, that claim to prevent infection from methicillin-resistant Staphylococcus aureus bacteria (MRSA). The warning letters were sent to: Tec Laboratories for Staphaseptic First Aid Antiseptic/Pain Relieving Gel; JD Nelson and Associates for Safe4Hours Hand Sanitizing Lotion and Safe4Hours First Aid Antiseptic Skin Protectant; Dr. G.H. Tichenor Antiseptic Co. for Dr. Tichenor’s Antiseptic Gel; and Oh So Clean, Inc dba CleanWell Company for CleanWell All-Natural Foaming Hand Sanitizer, CleanWell All-Natural Hand Sanitizer, CleanWell All-Natural Hand Sanitizing Wipes, and CleanWell All-Natural Antibacterial Foaming Handsoap.

The FDA approved Boehringer Ingelheim Pharmaceuticals’ Tradjenta (linagliptin) tablets, used with diet and exercise, to improve blood glucose control in adults with Type 2 diabetes.—A.M.

 

  • Show Comments

Your email address will not be published. Required fields are marked *

comment *

  • name *

  • email *

  • website *

Ads

You May Also Like

Choose Your Perspective

I had a tough week the week before Mother’s Day. I spent over 10 ...

Use Regulatory Compliance to Your Advantage

U.S. state and federal disclosure laws and the trend towards global transparency have created ...

Cutting Edge

What’s not to love about the latest technology and the hottest trendy products? Our ...